Texas, 2010

Heavy Snow and Winter Weather in Texas, February 11, 2010

February 11, 2010 · NWS LUB · 20 events in 20 counties and zones

A winter storm system brought accumulating snowfall to much of the west Texas South Plains on the 11th, but the heaviest amounts were observed over the southern Rolling Plains. Banded areas of snow transitioned northward from the Permian Basin over the southern South Plains and Rolling Plains during the pre-dawn hours of the 11th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$150,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A winter storm system brought accumulating snowfall to much of the west Texas South Plains on the 11th, but the heaviest amounts were observed over the southern Rolling Plains. Banded areas of snow transitioned northward from the Permian Basin over the southern South Plains and Rolling Plains during the pre-dawn hours of the 11th. Some of this snowfall was heavy and resulted in significant accumulations. Snowfall then gradually tapered off through the day and ended by late afternoon.

Although the most significant snowfall totals occurred over the southern Rolling Plains, lighter amounts of accumulating snowfall proved hazardous for drivers across portions of the western and central South Plains. Nearly a dozen accidents were reported on snow packed and slick roadways in Lamb and Hockley Counties. A woman was transported to a local hospital following an accident near Anton (Hockley County).

A list of reported snow accumulations follows: 6 inches in Aspermont (Stonewall County), 5 inches in Dickens (Dickens County), 5 inches in Post (Garza County), 4 inches in Jayton (Kent County), 4 inches in Matador (Motley County), 3 inches in Brownfield (Terry County), 3 inches at Lake Alan Henry (Garza County), 3 inches in Lubbock (Lubbock County), 3 inches in Paducah (Cottle County), 3 inches in Plains (Yoakum County), 3 inches in Tahoka (Lynn County), 2 inches in Denver City (Yoakum County), 2 inches in Slaton (Lubbock County), 2 inches in Southland (Garza County), 1 inch at Abernathy (Hale County), 1 inch in Anton (Hockley County), 1 inch in Childress (Childress County), 1 inch at Crosbyton (Crosby County), 1 inch at Flomot (Motley County), 1 inch in Floydada (Floyd County), 1 inch in Hart (Castro County), 1 inch in Levelland (Hockley County), 1 inch in Littlefield (Lamb County), 1 inch in Muleshoe (Bailey County), 1 inch in Olton (Lamb County), 1 inch in Plainview (Hale County), 1 inch in Ropesville (Hockley County), 1 inch in Silverton (Briscoe County), and 1 inch in Spur (Dickens County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 10, 11:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 10, 11:36 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 PM CST WED FEB 10 2010

.AVIATION...
SNOW AND SLEET SHOWERS ARE STILL EXPECTED TO MOVE INTO THE REGION
OVERNIGHT WITH A HIGHER PROBABILITY OF THIS OCCURRENCE AT KLBB THAN
AT KCDS. CIGS WILL CONTINUE TO LOWER EARLY THURSDAY MORNING WITH
PRECIPITATION BEGINNING AROUND 11-14Z. IN ADDITION...SNOW IS A
MORE LIKELY POSSIBILITY THAN ICE PELLETS AT THE MOMENT. PRECIPITATION
IS EXPECTED TO LAST THROUGH THE AFTERNOON UNTIL THE UPPER LEVEL
STORM SYSTEM MOVES EAST OF THE AREA. A BRIEF PERIOD OF CLEARING IS
EXPECTED TO TAKE PLACE TOMORROW EVENING WHICH MAY ALLOW FOG TO
DEVELOP ACROSS THE AREA EARLY FRIDAY MORNING.

&&

PREV DISCUSSION... /ISSUED 326 PM CST WED FEB 10 2010/

SHORT TERM...
A TEMPORARY IMPROVING TREND HAS BROKEN OUT FOLLOWING THE MORNING
CONVECTIVE FLURRIES AND SLEET SHOWERS AS 150+ KT JET CORE HAS
SHIFTED INTO SOUTHERN OKLAHOMA. UPPER LEVEL LOW PRESSURE MEANWHILE
HAS SPUN SOUTHEAST INTO THE NORTHERN GULF OF CALIFORNIA AND APPEARS
ON TRACK TO MOVE TO A BIT SOUTHWEST OF EL PASO BY 12Z THURSDAY...
AND THEN INTO SOUTHWEST TEXAS LATER ON THURSDAY. STRONG JET CORE
WILL EXPAND BACK ACROSS THE SOUTHERN PART OF OUR AREA TONIGHT.
TRENDS MAINTAIN THE UPPER LOW OPENING UP THROUGH THE ENTIRE
PROCESS...EVEN AS IT SWINGS OUT ACROSS TEXAS.

ALTHOUGH WE REMAIN CAUTIOUS OF THE AMOUNT OF PROJECTED OPENING...OUR
FORECASTS WILL CONTINUE ALONG THESE LINES WITH PRECIPITATION
BREAKING OUT ACROSS SOUTHWEST TEXAS LATER TONIGHT AND MOVING MAINLY
THROUGH OUR SOUTHERN AREAS PRIOR TO 00Z FRIDAY. MODEL OUTPUT IS
FAIRLY CONSISTENT WITH THIS SCENARIO AS WELL AS SUGGESTING ONE OR
TWO NARROW BANDS OF SOMEWHAT HEAVIER PRECIPITATION THAT ALSO WORKS
ITS WAY THROUGH THE EXTREME SOUTHERN PART OF OUR AREA CENTERED
AROUND 15Z TO 18Z THURSDAY.

WITH THE LESS OPEN SCENARIO FAVORED...CHANCES FOR WARM LAYER ALOFT
APPEAR A BIT LESS...AND IN FACT THE LATEST FORECAST SOUNDINGS WITHIN
HEAVY BANDS NOW CLEARLY FAVOR SNOW AS THE PRINCIPAL PRECIPITATION
TYPE. GIVEN REMAINING UNCERTAINTIES...HOWEVER...WE WILL AT LEAST
RETAIN A MENTION OF SLEET IN ADDITION TO SNOW UNTIL THE OPENING
TREND IS CLEAR.

LIKEWISE...PRECIPITATION AMOUNTS ARE LARGELY NOT TOO MUCH IN DISPUTE
AT THIS TIME SUGGESTING NEAR A QUARTER OR THIRD OF AN INCH OF LIQUID
EQUIVALENT PRECIPITATION OVER EXTREME SOUTHERN AREAS...AND A FEW
HUNDREDTHS TO PERHAPS A TENTH OF AN INCH OVER NORTHERN INTO WEST
CENTRAL AREAS. OF COURSE THESE AMOUNTS WOULD BE GREATER IF UPPER LOW
WERE TO RETAIN INTENSITY BETTER SO WILL NEED CLOSE EYING BY THE NEXT
FEW SHIFTS. WITH ALL SAID WE THEREFORE ARE ISSUING A WINTER WEATHER
ADVISORY FOR OUR ENTIRE SOUTHERN ROW OF COUNTIES...AND THE EASTERN
THREE COUNTIES IN THE SECOND MOST SOUTHERN ROW VALID FROM 09Z TO 21Z
THURSDAY. RMCQUEEN

LONG TERM...
THE UPPER LEVEL STORM SYSTEM WILL BE EXITING EAST OF THE AREA
THURSDAY EVENING AND WITH IT WITH GO PRECIPITATION CHANCES. DID
MAINTAIN A SMALL MENTION OF SNOW OR RAIN ACROSS THE EASTERN ZONES
THROUGH 06Z FRI...THOUGH THE BULK OF THE PRECIPITATION WILL LIKELY
BE EAST OF THE CWA AFTER 00Z. IF CLOUDS DO CLEAR...LIGHT WINDS AND
RESIDUAL LOW-LEVEL MOISTURE COULD SUPPORT THE DEVELOPMENT OF FOG
EARLY FRIDAY. THIS APPEARS MOST LIKELY ACROSS THE CENTRAL AND
WESTERN SECTIONS AND HAVE ADDED A MENTION OF PATCHY FOG THERE.

IN THE WAKE OF THE DEPARTING UPPER-LEVEL WAVE...SOME FORM OF
NORTHWESTERLY FLOW ALOFT WILL BECOME ESTABLISHED OVER WEST TEXAS
INTO THE WEEKEND. MEDIUM RANGE MODELS ARE NOW COMING INTO GOOD
AGREEMENT THAT THE VORTEX CURRENTLY LOCATED ACROSS NORTHERN
SASKATCHEWAN/MANITOBA WILL EVENTUALLY PLUNGE SOUTHWARD INTO THE
CENTRAL PLAINS OVER THE WEEKEND BEFORE IT BENDS EASTWARD INTO THE
MID-ATLANTIC BY EARLY NEXT WEEK. AS THE SYSTEM DROPS SOUTHWARD...THE
UPPER LEVEL FLOW WILL BACK...ALLOWING FOR A MORE MERIDIONAL FETCH
LATE IN THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL RESULT IN COLDER
CONDITIONS BEHIND A STOUT COLD FRONT THAT WILL LIKELY PASS THROUGH
THE SOUTH PLAINS EARLY SUNDAY. THUS...AFTER A DECENT WARM-UP FOR THE
FIRST HALF OF THE WEEKEND...WITH TEMPERATURES MAKING A RUN AT
AVERAGE LEVELS...IT APPEARS READINGS BY SUNDAY MAY STRUGGLE TO MAKE
THE 40S. BEYOND THAT...LOOK FOR SLOWLY MODERATING CONDITIONS INTO
THE FIRST HALF OF NEXT WEEK AS SFC RIDGING EVENTUALLY
RELENTS...THOUGH ANOTHER COLD FRONT MAY DIP INTO THE REGION BY LATE
WEEK. HAVE TRENDED FORECAST TEMPERATURES DOWNWARD SUNDAY INTO EARLY
NEXT WEEK.

OTHERWISE...THE EXTENDED FORECAST LOOKS GENERALLY DRY...THOUGH THE
WAVE GRAZING BY THE AREA SUNDAY MAY TRY TO SQUEEZE OUT A FEW
FLURRIES...AND HAVE ADDED A MENTION TO THE GRIDS. HOWEVER...MOISTURE
AND LIFT LOOK QUITE LIMITED...SO DO NOT EXPECT ANY ACCUMULATION ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        26  41  23  48  24 /  20  30  10   0   0
TULIA         27  37  24  46  27 /  20  40  10   0   0
PLAINVIEW     28  37  25  49  27 /  20  50  10   0   0
LEVELLAND     28  38  25  54  28 /  40  60  10   0   0
LUBBOCK       29  36  26  51  29 /  30  60  10   0   0
DENVER CITY   29  38  26  52  30 /  60  80  10   0   0
BROWNFIELD    29  36  28  50  31 /  50  70  10   0   0
CHILDRESS     30  36  29  46  31 /  20  40  20   0   0
SPUR          30  36  28  47  30 /  30  80  20   0   0
ASPERMONT     31  33  27  45  31 /  30  90  30   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 3 AM TO 3 PM CST THURSDAY FOR THE
FOLLOWING ZONES: TXZ036>044.

&&

01
Hazardous weather outlook, Feb 10, 2:50 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
250 PM CST WED FEB 10 2010

TXZ021>044-112100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
250 PM CST WED FEB 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT AND THURSDAY

WINTER WEATHER

SNOW AND AREAS OF SLEET ARE EXPECTED TO SPREAD INTO THE SOUTHERN
AND CENTRAL SOUTH PLAINS AND THE SOUTHERN ROLLING PLAINS LATER
TONIGHT AND THURSDAY. ACCUMULATIONS FROM ONE TO THREE INCHES ARE
EXPECTED...WITH THE HEAVIER TOTALS MAINLY OVER THE EXTREME
SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. TRAVELERS
SHOULD EXPECT TO ENCOUNTER SLICK ROADS. PRECIPITATION CHANCES
WILL DIMINISH FROM WEST TO EAST LATER ON THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Stonewall

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Stonewall forecast zone
Reported by
COOP Observer
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Kent forecast zone
Reported by
COOP Observer
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Heavy Snow, Garza

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Garza forecast zone
Reported by
COOP Observer
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Heavy Snow, Dickens

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Dickens forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Heavy Snow, Motley

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Yoakum

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Yoakum forecast zone
Reported by
COOP Observer
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Terry

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Terry forecast zone
Reported by
COOP Observer
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Winter Weather, Lynn

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Lynn forecast zone
Reported by
COOP Observer
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Hockley

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Hockley forecast zone
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
COOP Observer
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Winter Weather, Crosby

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Crosby forecast zone
Reported by
COOP Observer
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Lamb forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Castro

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Briscoe

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
February 11, 2:00 AM CST to 3:00 PM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211337, 211338, 211339, 211340, 211341, 211342, 211343, 211344, 211345, 211346, 211347, 211348, 211349, 211350, 211351, 211352, 211353, 211354, 211355, 211356.